Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 120, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 1, 2002, 9:34 PM EDT for Fayette County, Woodford County, Kentucky. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 2002, 9:34 PM EDT (01:34 UTC)
- Expired
- May 1, 2002, 10:10 PM EDT
- In force
- 36 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
Counties Fayette County, KY, Woodford County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 9:45 PM EDT | Hail 0.75 | Lexington, KY | |
| May 1, 9:45 PM EDT | Thunderstorm Wind 60 E | Versailles, KY | Trees were blown down. |
| May 1, 10:00 PM EDT | Thunderstorm Wind 60 E | Lexington, KY | Trees and power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:45 PM EDT | Tornado Watch | SPC | 5 hr |
| May 1, 9:00 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 020134 SVRSDF KYC067-239-020210- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 934 PM EDT WED MAY 1 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN EAST CENTRAL KENTUCKY THIS INCLUDES THE CITY OF LEXINGTON NORTHERN WOODFORD COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 1010 PM EDT * AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHEAST OF LEXINGTON TO MILLVILLE...OR FROM 6 MILES NORTHEAST OF LEXINGTON TO 22 MILES WEST OF LEXINGTON...MOVING SOUTHEAST AT 55 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... VERSAILLES AROUND 940 PM EDT LEXINGTON AROUND 950 PM EDT THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. $$ DENMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:00 PM EDT, 6 hours 34 minutes earlier.
Area forecast discussion, May 1, 3:00 PM EDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT WED MAY 1 2002 THE WARM FRONT HAD SHIFTED NORTH OF THE COUNTY FORECAST AREA (CFA) AT 1830Z. MAINLY ELEVATED CONVECTION WAS OCCURRING ALONG AND NORTH OF THE WARM FRONT OVER CENTRAL ILLINOIS. WE EXPECT MOST OF THESE STORMS TO REMAIN NORTH OF THE CFA THIS AFTERNOON BUT IT WILL BE CLOSE. LOW PRESSURE LOCATED OVER SOUTHWEST MISSOURI WILL SHIFT NORTHEAST THIS EVENING. THE MOST UNSTABLE AIRMASS REMAINS ACROSS NORTHWEST ARKANSAS AND SOUTHWEST MISSOURI. STRONG STORMS MAY DEVELOP IN THIS REGION THIS EVENING AND PROGRESS EASTWARD OVERNIGHT AHEAD OF THE COLD FRONT. THIS STILL LOOKS TO BE THE BEST CHANCE FOR SEVERE WEATHER ACROSS THE CFA WITH A FAVORABLE WIND PROFILE FOR STORMS WITH STRONG GUSTY WINDS AND EVEN A FEW TORNADOS. THE COLD FRONT WILL SWEEP ACROSS THE AREA AROUND SUNRISE BUT SLOW AS IT REACHES THE TENNESSEE BORDER. A WEAK WAVE ON THE FRONT WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF KENTUCKY THROUGH THE DAY THURSDAY. TEMPERATURES ON THURSDAY WILL REMAIN NEARLY STEADY OR FALL A FEW DEGREES WITH COLD AIR ADVECTION OVER THE REGION. A MID LEVEL TROF WILL EXIT THE SOUTHWEST FOUR CORNERS THURSDAY AND QUICKLY MOVE ACROSS THE CENTRAL US AND TO THE OHIO VALLEY BY SATURDAY MORNING. RETURN MOISTURE WILL BRING INCREASING CLOUDS TO THE CFA AND EVEN SOME SHOWERS TO THE SOUTHERN PORTION OF THE STATE. PRESENTLY WE EXPECT ALL THE PRECIPITATION TO REMAIN SOUTH OF LOUISVILLE BUT SKIES WILL BE MOSTLY CLOUDY. .SDF...NONE. JA
In the hours before
Local storm report, May 1, 8:30 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
830 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM HENRYVILLE IN WIND DAMAGE
05/01/02 CLARK TREES ACROSS INTERSTATE
65. WINDS 80 TO 90 MPH.
ALSO 1 INCH HAIL. REPORTED
BY INDIANA STATE POLICE.
PKWLocal storm report, May 1, 8:48 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
848 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0811 PM 5 N SALEM IN WIND DAMAGE
05/01/02 WASHINGTON BARN DESTROYED. REPORTED
BY PUBLIC.
0845 PM 3 NNW CRESTWOOD KY 75 MPH TSTM WIND GUST
05/01/02 OLDHAM REPORTED BY HAM OPERATOR.
PKWLocal storm report, May 1, 9:00 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
900 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0858 PM 5 E CRESTWOOD KY 60 MPH TSTM WIND GUST
05/01/02 OLDHAM ALONG OLDHAM/SHELBY COUNTY
LINE. REPORTED BY HAM
OPERATOR.
PKWLocal storm report, May 1, 9:03 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
903 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM GOSHEN KY WIND DAMAGE
05/01/02 OLDHAM TREES DOWN ACROSS HWY 42.
ALSO 1 INCH HAIL. REPORTED
BY OFF DUTY NWS EMPLOYEE.
PKWSpecial weather statement, May 1, 9:04 PM EDT, 30 minutes before
KYZ036-037-040>043-049-020200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 904 PM EDT WED MAY 1 2002 ...SEVERE THUNDERSTORM EXPECTED TO MOVE INTO EAST CENTRAL KENTUCKY THROUGH 1000 PM EDT... A LARGE SUPERCELL THUNDERSTORM...LOCATED IN NORTHERN SHELBY COUNTY AT 900 PM...WILL CONTINUE TO TRACK SOUTHEAST AND INTO EAST CENTRAL KENTUCKY. THIS THUNDERSTORM HAS A HISTORY OF PRODUCING SEVERE HAIL...AND DAMAGING WINDS TO 80 MPH. THE THUNDERSTORM IS EXPECTED TO REACH A LINE FROM JUST NORTH OF LEXINGTON TO CARLISLE...AROUND 940 PM. THIS SUPERCELL THUNDERSTORM IS CAPABLE OF PRODUCING A TORNADO. VERY HEAVY RAINFALL IS ALSO LIKELY TO OCCUR WITH THIS STORM...CAUSING LOCALIZED FLOODING CONDITIONS. RAINFALL AMOUNTS UP TO 1 INCH CAN BE EXPECTED TO ACCUMULATE IN LESS THAN 30 MINUTES. CITIZENS SHOULD BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS AS THIS STORM APPROACHES THEIR COMMUNITY. JB
Local storm report, May 1, 9:21 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
921 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM HARRODS CREEK KY WIND DAMAGE
05/01/02 JEFFERSON TREES DOWN. REPORTED BY
COUNTY P.D..
PKWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:00 PM EDT | Tornado Warning | LMK | Lincoln | 30 min |
| May 1, 8:30 PM EDT | Tornado Warning | LMK | Oldham | 30 min |
| May 1, 8:38 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 32 min |
| May 1, 8:42 PM EDT | Severe Thunderstorm Warning | LMK | Henry | 33 min |
| May 1, 8:48 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 42 min |
| May 1, 9:07 PM EDT | Severe Thunderstorm Warning | LMK | Franklin | 23 min |
| May 1, 9:07 PM EDT | Tornado Warning | LMK | Shelby | 23 min |
| May 1, 9:27 PM EDT | Severe Thunderstorm Warning | LMK | Scott | 48 min |
| May 1, 9:58 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark | 32 min |
| May 2, 8:54 AM EDT | Severe Thunderstorm Warning | LMK | Hardin | 36 min |
| May 2, 9:08 AM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Nelson | 22 min |
| May 2, 9:25 AM EDT | Severe Thunderstorm Warning | LMK | Washington | 35 min |
| May 2, 9:39 AM EDT | Tornado Warning | LMK | Washington | 21 min |
| May 2, 9:47 AM EDT | Severe Thunderstorm Warning | LMK | Boyle, Mercer | 43 min |
| May 2, 9:52 AM EDT | Severe Thunderstorm Warning | LMK | Grayson | 23 min |
| May 2, 9:54 AM EDT | Severe Thunderstorm Warning | LMK | Hardin | 31 min |
| May 2, 10:03 AM EDT | Severe Thunderstorm Warning | LMK | Garrard | 32 min |
| May 2, 10:17 AM EDT | Severe Thunderstorm Warning | LMK | Madison | 33 min |
| May 2, 12:47 PM EDT | Severe Thunderstorm Warning | LMK | Barren, Metcalfe | 33 min |
| May 2, 1:03 PM EDT | Severe Thunderstorm Warning | LMK | Cumberland | 32 min |
| May 2, 1:12 PM EDT | Severe Thunderstorm Warning | LMK | Clinton, Russell | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.